Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 98, NWS Kansas City, MO

May 24, 2000Saline County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 24, 2000, 3:39 AM CDT for Saline County, Missouri. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 24, 2000, 3:39 AM CDT (08:39 UTC)
Expired
May 24, 2000, 4:45 AM CDT
In force
66 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 92 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 4:00 AM CDTHail 1Marshall, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2519 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

896 
WUUS53 KEAX 240845 COR
SVRMCI
MOC107-195-240945-

BULLETIN - EAS ACTIVATION REQUESTED...CORRECTION TO REMOVE LAYFAYETTE
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
339 AM CDT WED MAY 24 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SALINE COUNTY IN CENTRAL MISSOURI
  THIS INCLUDES THE CITY OF MARSHALL


* UNTIL 445 AM CDT

* AT 335 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED OVER GRAND
  PASS...OR ABOUT 16 MILES NORTHWEST OF MARSHALL...MOVING SOUTHEAST
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRAND PASS AT 345 AM CDT
  MALTA BEND AT 355 AM CDT
  MARSHALL AT 435 AM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

LAT...LON 3930 9335 3925 9334 3923 9336 3924 9342
          3927 9342 3928 9349 3922 9349 3922 9357
          3894 9339 3894 9325 3906 9310 3915 9295
          3923 9310 3930 9328

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:00 AM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 24, 2:00 AM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
200 AM CDT WED MAY 24 2000

OTHER THAN TEMPS...ONLY FORECAST CHALLENGES WILL BE CONVECTIVE
POTENTIAL TODAY AND AGAIN ON THURS. FNT FM SCNTRL KS TO NWRN MO TO
CNTRL IA HAS MOVED LTL OVERNIGHT. GRIDDS INDICATE FNT TO BEGIN TO
SLIDE SE TODAY AS HIGH PRESSURE BUILDS SOUTH BEHIND NRN PLAINS
SHRTWV. FNT TO LIKELY SLIDE THROUGH MUCH OF CWA BEFORE CONVECTIVE
TEMPS REACHED THIS AFTERNOON...HOWEVER CANT RULE OUT A FEW TSTRMS
AHEAD OF FNT. WL LIKELY NOT MENTION IN ZONES DUE TO EXPECTED SPARSE
COVERAGE. OTHERWISE...STLT INDICATING EXTENSIVE MID CLD DVLPMNT IN
MODERATELY STEEP MID LVL LAPSE RATES. MAY ALSO SEE A FEW SPRINKLES
FM MID CLD DECK ACR SRN ZONES THIS AM.

DRIER AND COOLER AIR TO FILTER SOUTH LATE THIS AFTN AND TNGT WITH
FNT BECOMING STNRY IN NRN ARK TNGT...BEFORE SLOWLY RETREATING BACK
NORTH ON THUR. HAVE LTL CONFIDENCE IN SPEED AND TRACK OF SHRTWVS MVG
EAST ACR ROCKIES...HOWEVER ISENT LIFT NORTH OF WRMFNT AND WK SHRTWVS
WARRANT MAINTAINING LOW POPS FOR SRN ZONES ON THURS. POPS CHCS TO
INCREASE WITH WRMFNT LIFTING NORTH...GULF MOIST RETURN AND SHRTWV
EJECTING NE TWD CWA.

TEMPS A LTL TRICKY...ESP TNGT AND THURS GIVEN CLD CVR AND LOW DWPTS.
PREFER COOLER FAN TODAY AND COMPRIMISE BTWN WARM FAN AND COLD FWC
FOR TNGT. OTHERWISE...GUID LOOKS OK.

.EAX...NONE.

DB

In the hours before

Local storm report, May 23, 10:56 PM CDT, 4 hours 43 minutes before
ZCZC STLLSRMCI ALL

TTAA00 KMCI DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO

1056 PM CDT TUE MAY 23 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0945 PM    PASSAIC                   MO    1.75 INCH HAIL

05/23/00   BATES

NNNN
Local storm report, May 24, 12:17 AM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1217 AM CDT WED MAY 24 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0941 PM    DREXEL                    MO   .75 INCH HAIL
05/23/00   CASS                           REPORTED BY FIRE AND
                                          RESCUE.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 9:16 PM CDTSevere Thunderstorm WarningEAXBates, Cass44 min
May 23, 9:44 PM CDTTornado WarningEAXBates31 min
May 23, 10:11 PM CDTTornado WarningEAXBates49 min
May 24, 4:18 AM CDTSevere Thunderstorm WarningEAXCooper, Pettis42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.